Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 24, 2017Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Jul 24, 2017, 2:55 PM EDT for Oswego County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 2:55 PM EDT (18:55 UTC)
Expired
Jul 24, 2017, 3:45 PM EDT
In force
50 min
Issued by
NWS Buffalo, NY

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 76 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS81 KBUF 241855
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
255 PM EDT MON JUL 24 2017

NYZ005-006-241945-
Oswego-Northern Cayuga-
255 PM EDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT CAYUGA AND SOUTHWESTERN OSWEGO
COUNTIES...

At 254 PM EDT, a strong thunderstorm was located near Lysander, or
near Fulton, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fulton, Central Square, Cato, Brewerton, Battle Island State Park,
Volney, Palermo, Phoenix, Ira and Hannibal.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Localized rainfall amounts may exceed an inch per hour.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4324 7616 4327 7620 4324 7621 4322 7619
      4320 7621 4321 7624 4324 7626 4324 7627
      4323 7626 4320 7627 4323 7631 4323 7648
      4316 7648 4315 7658 4333 7663 4345 7618
      4323 7612
TIME...MOT...LOC 1854Z 256DEG 14KT 4326 7651 

$$

Mitchell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 24, 2:52 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 24, 2:52 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
252 PM EDT Mon Jul 24 2017

.SYNOPSIS...
An area of low pressure over the eastern waters of Lake Ontario will
maintain showers and scattered thunderstorms across the region
through tonight. This feature will fade to the Jersey shore late
tonight and allow for an area of high pressure to drift towards the
Eastern Great Lakes tomorrow with fair weather that should last
through Wednesday night. Clouds will hang around through much of the
day tomorrow, before plenty of sunshine basks the region on
Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Surface analysis this afternoon places an area of low pressure over
the eastern waters of Lake Ontario. Aloft a well defined shortwave
drifts southeastward across Ontario Canada towards western Lake
Ontario.

Scattered showers and thunderstorms are found across the region this
afternoon, with this activity continuing through the evening hours.
Instability around 1000 J/KG and lift ahead of the main shortwave
will continue chances for showers and thunderstorms through the
overnight hours...with thunder becoming less likely past dark. A
southwest wind across Lake Erie, and a northwest wind across the
Niagara Peninsula may bring a few convergent showers and
thunderstorms north of Buffalo and towards Batavia this evening.

Wind shear is becoming weaker through the afternoon and evening
hours as the upper level low reaches the Eastern Great Lakes region
and this should diminish further an already low severe threat across
the region.

Any linger showers will end around dawn across our eastern zones as
the surface low fades to the southern mid-Atlantic coastline.
Surface high pressure will push towards the region tomorrow, though
moisture trapped beneath a strengthening inversion, coupled with a
light northerly flow will bring an abundance of clouds
tomorrow...that will likely hang tough through the day. Highs
tomorrow will run a few degrees below normal, owing to the cyclonic
flow aloft and abundance of low clouds. Several regions will only
warm into the upper 60s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Expect dry and quiet weather Tuesday night through Wednesday as
surface high pressure and low amplitude mid-level ridging shifts
across western and central New York. Added some Southern Tier river
valley fog Tuesday night with the high cresting overhead. Expect
partly to mostly sunny skies on Wednesday. Expecting a cool night
Tuesday night with lows in the mid 50s inland to around 60 at the
lakeshores. Wednesday, southerly flow develops helping to boost
temperatures back to late July levels with highs forecast in the
upper 70s to low 80s except low 70s across the Tug Hill.

Most of Wednesday night should still remain dry ahead of an
approaching cold front. Have gone with a low chance of some showers
across the Niagara Peninsula and SLV Thursday morning either from a
narrow leading warm sector or well ahead of the cold front.
Otherwise, mugginess will return overnight as the lower Great Lakes
comes under strengthening warm and moist southerly flow. Temps may
actually rise late in the night. Expect lows to bottom out only in
the mid to upper 60s with 70 possible for lows near the lakeshores.

The next likely period of showers and thunderstorms will then arrive
Thursday with the passage of a cold front. There remains some timing
differences among the 12z guidance with some showing a morning
frontal passage and others later in the afternoon. This leaves
uncertainly in more exact timing so have held on to continuity which
better aligns with the 12Z ECMWF and brings the highers POPs across
our region in the afternoon hours. Instability at this range looks
weak but with better insolation ahead of the front we could be
looking at a risk for some strong/severe storms as 0-6km shear is
forecast to run about 40kts. SPC has not included a severe risk area
at this time. 850mb temps are forecast to rise to +13C to +14C which
will translate into highs in the upper 70s to low 80s. Combined with
dewpoints rising to the mid/upper 60s will make for a very
uncomfortable mid summer day across the region.

Showers and thunderstorms will taper off from northwest to southeast
with the passage of the front Thursday night. Northerly flow behind
the front will likely hold in cloudiness and possibly a few
scattered showers in wrap around moisture ahead of the trailing mid-
level trough axis. Dewpoints holding in the 60s will keep mild
overnight temps only bottoming out in the low 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Friday into the weekend high pressure builds into the Lower Great
Lakes with dry weather and temperatures right near climo for this
time of year(U70s/L80s).

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
For the 18Z TAFS an area of low pressure will maintain scattered
showers and a few thunderstorms across the region. Flight conditions
will generally remain VFR, though there are some areas of MVFR
ceilings around...that could pass across the airfields.

Tonight the surface low will fade to the SE, and northwesterly to
northerly winds behind the feature will begin to bring a lowering to
the clouds tonight. Expect IFR or lower CIGS across KJHW, and
KART...while increasing moisture off Lake Ontario may bring some IFR
ceilings to TAF sites south of Lake ONtario late tonight and early
tomorrow morning. These poor flight conditions will slowly improve
tomorrow, though the northerly flow may linger MVFR ceilings south
of Lake Ontario into the early afternoon hours.

Outlook...

Tuesday afternoon...Improving back to VFR.
Wednesday...VFR.
Thursday...MVFR/VFR with showers and thunderstorms likely.
Friday and Saturday...Mainly VFR.

&&

.MARINE...
An area of low pressure over the eastern waters of Lake Ontario will
fade to the Jersey shoreline tonight. Southwesterly winds (Small
craft advisory- Lake Erie) this afternoon will become northwesterly
to northerly tomorrow (small craft advisories south shoreline of
Lake Ontario).

Tonight as cooler air build across Lake Erie under the upper level
low, and lake equilibrium levels rising above 25K feet an isolated
waterspout will be possible on Lake Erie.

The northerly winds tomorrow will diminish through the day as
surface high pressure nears the Eastern Great Lakes...with the
feature bringing an end to the higher winds and waves tomorrow on
Lake Ontario.

&&

.TIDES/COASTAL FLOODING...
A period of stronger northerly winds is expected to set up across
Lake Ontario late tonight and Tuesday morning as low pressure departs
off to our southeast. With it looking increasingly likely that
wave action will increase enough to raise the risk of additional
erosion and flooding along much of the south shore of the
lake...a Lakeshore Flood Warning has been issued for the Niagara
to Wayne county corridor of Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from 7 AM to 4 PM EDT Tuesday for
     NYZ001>004.
     Beach Hazards Statement until 11 PM EDT this evening for
     NYZ019.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
         041.
         Small Craft Advisory from 5 AM to 8 PM EDT Tuesday
         for LOZ042-043.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...SMITH
LONG TERM...AR
AVIATION...THOMAS
MARINE...THOMAS
TIDES/COASTAL FLOODING...JJR/THOMAS
Hazardous weather outlook, Jul 24, 1:11 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
111 PM EDT Mon Jul 24 2017

NYZ005>008-010>014-020-021-085-251715-
Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Cattaraugus-Allegany-Southern Erie-
111 PM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-251715-
Niagara-Orleans-Monroe-Wayne-
111 PM EDT Mon Jul 24 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 7 AM TO 4 PM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-251715-
Chautauqua-
111 PM EDT Mon Jul 24 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-251715-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
111 PM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 24, 9:04 AM EDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
904 AM EDT MON JUL 24 2017

NYZ005-006-241345-
Oswego-Northern Cayuga-
904 AM EDT MON JUL 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CAYUGA AND
WESTERN OSWEGO COUNTIES...

At 904 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Oswego to 6 miles
southeast of Fair Haven Beach State Park. Movement was east at 20
mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Sandy Island Beach State
Park, Pulaski, Central Square, Cato, Selkirk Shores State Park,
Mexico Point State Park and Nine Mile Point.

This includes Interstate 81 between exits 32 and 37.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4323 7612 4327 7620 4324 7621 4322 7619
      4320 7622 4324 7627 4322 7626 4320 7627
      4323 7631 4323 7648 4315 7647 4314 7649
      4318 7671 4328 7672 4344 7667 4356 7645
      4356 7628 4367 7626 4367 7599
TIME...MOT...LOC 1304Z 274DEG 19KT 4357 7654 4326 7664

Smith
Local storm report, Jul 24, 10:46 AM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1046 AM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     LIGHTNING        ROCHESTER AIRPORT       43.12N  77.68W
07/24/2017                   MONROE             NY   OTHER FEDERAL

            ROCHESTER AIRPORT AIR TRAFFIC CONTROL TOWER STRUCK BY
            LIGHTNING

&&

EVENT NUMBER BUF1701293

SJW
Local storm report, Jul 24, 1:52 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
152 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     LIGHTNING        BERGEN                  43.08N  77.94W
07/24/2017                   GENESEE            NY   LAW ENFORCEMENT

            STRUCTURE FIRE CAUSED BY LIGHTNING STRIKE - TIME
            ESTIMATED BY RADAR

&&

EVENT NUMBER BUF1701294

SJW
Special weather statement, Jul 24, 2:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
255 PM EDT MON JUL 24 2017

NYZ005-006-241945-
Oswego-Northern Cayuga-
255 PM EDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT CAYUGA AND SOUTHWESTERN OSWEGO
COUNTIES...

At 254 PM EDT, a strong thunderstorm was located near Lysander, or
near Fulton, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fulton, Central Square, Cato, Brewerton, Battle Island State Park,
Volney, Palermo, Phoenix, Ira and Hannibal.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Localized rainfall amounts may exceed an inch per hour.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4324 7616 4327 7620 4324 7621 4322 7619
      4320 7621 4321 7624 4324 7626 4324 7627
      4323 7626 4320 7627 4323 7631 4323 7648
      4316 7648 4315 7658 4333 7663 4345 7618
      4323 7612
TIME...MOT...LOC 1854Z 256DEG 14KT 4326 7651

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:50 PM EDTSpecial Weather StatementBUFAllegany55 min
Jul 24, 4:29 AM EDTSmall Craft AdvisoryBUF21 hr
Jul 24, 4:31 AM EDTBeach Hazards StatementBUFChautauqua18 hr
Jul 24, 4:31 AM EDTLakeshore Flood WatchBUFMonroe, Niagara, Orleans, Wayne9 hr
Jul 24, 5:15 AM EDTSpecial Weather StatementBUFErie45 min
Jul 24, 5:22 AM EDTSpecial Weather StatementBUFOrleans23 min
Jul 24, 7:22 AM EDTSpecial Weather StatementBUFMonroe23 min
Jul 24, 7:44 AM EDTSevere Thunderstorm WarningBUFMonroe, Wayne39 min
Jul 24, 8:01 AM EDTSpecial Weather StatementBUFOntario59 min
Jul 24, 8:06 AM EDTSpecial Marine WarningBUF54 min
Jul 24, 8:59 AM EDTSpecial Marine WarningBUF61 min
Jul 24, 9:04 AM EDTSpecial Weather StatementBUFOswego41 min
Jul 24, 1:10 PM EDTLakeshore Flood WarningBUFCayuga, Monroe, Niagara, Orleans, Oswego, Wayne27 hr
Jul 24, 1:11 PM EDTSmall Craft AdvisoryBUF27 hr

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.